Acetabular bone destruction related to non-steroidal anti-inflammatory drugs

Lancet. 1985 Jul 6;2(8445):11-4. doi: 10.1016/s0140-6736(85)90058-3.

Abstract

In a retrospective investigation of the relation between use of non-steroidal anti-inflammatory drugs (NSAIDs) and acetabular destruction in primary osteoarthritis of the hip, 70 hips were studied in 64 patients. Cranial acetabular migration, a measure of acetabular destruction, was present in 37 hips and absent in 33. Migrators and non-migrators did not differ in age, sex, hip pain score, walking ability score, femoral neck-shaft angle, or distribution of atrophic and hypertrophic types of osteoarthritis. Regular intake of NSAIDs was noted for 31 of the 37 migrating hips and irregular intake for a further 3. Among the 33 non-migrating hips, the corresponding numbers were 7 and 5, respectively. This highly significant association between NSAID use and acetabular destruction gives cause for concern, not least because of the difficulty in achieving satisfactory hip replacements in patients with severely damaged acetabula.

MeSH terms

  • Acetabulum / diagnostic imaging*
  • Acetabulum / drug effects
  • Aged
  • Anti-Inflammatory Agents / adverse effects*
  • Female
  • Femur Head / diagnostic imaging
  • Hip Joint* / diagnostic imaging
  • Humans
  • Male
  • Middle Aged
  • Osteoarthritis / diagnostic imaging
  • Osteoarthritis / drug therapy*
  • Pain
  • Radiography
  • Retrospective Studies

Substances

  • Anti-Inflammatory Agents